Human anti-chimeric antibodies (HACA) are the generated when the body launches an immune response to biologicals. They can occur when a patient takes infliximab, adalimumab, or other drugs and the body treats the medication as if it were a foreign invader. What happens when the body launches an immune response to the very medicine that is meant to counteract an autoimmune problem? Also, there is a persistent myth that stopping a biological “causes antibody formation” and that you can’t restart it. Is there evidence to support this?
An increased HACA level has been shown to be related to a decreased efficacy with biologicals. In 2010, a study focusing on HACA levels in IBD patients and its association with both disease activity and likelihood of improving conditions with an increased dosage of infliximab was done. The study found a few interesting things:
· When HACA levels were low and the body was showing a low level of infliximab upon testing:
o Increasing the dose of infliximab helped in 86% of the cases whereas changing to another anti-TNF agent only helped in 33% of the cases.
· When HACA levels were high, however:
o Increasing the dose of infliximab helped in 17% of the cases, whereas changing to another anti-TNF agent helped in 92% of the cases.(1)
A smaller study looking at switches to adalimumab by infliximab intolerant patients showed that the prior intolerance had little impact on the efficacy of the new treatment(2), and this was borne out during the trials to use adalimumab for ulcerative colitis as well(3). Similar results were found for switching to etanercept in RA patients(4,5). Overall, studies have shown between 12% and 87% of patients on one of the three major anti-TNF-alpha agents generate antibodies in response to the drugs.(6)
One of the frequent questions that comes up is regarding the stopping and starting of anti-TNF-alpha drugs. A search for the effects of this produced no large studies showing any dangers in doing so, however there are other reasons not to do so. First, the overall relapse rate for Crohn’s patients taking infliximab for a year was 50% within the first year of stopping. There were potential genetic predictors as to who may be at higher risk, but more research needs to be performed in this area. Second, 88% of those who went back on infliximab had a positive response.(7) Similar studies have shown slightly lower responses than the initial treatment, but with a still very-high efficacy.(8)
While the first study noted was only of 155 patients, it suggests a bifurcated course of action when a patient isn’t responding to a first-line anti-TNF-alpha agent. If the patient has a high level of antibodies and a low blood level of the drug, then switching to another agent may be the best course. Similarly, Alternatively, if the patient has a low level of antibodies and a low blood level, increasing the dosage may be the best initial course of action.
Similarly, there is no well researched evidence found of direct harm in stopping and starting an anti-TNF-alpha drug currently in the published literature. There is a clinical reason to not stop – the likelihood of relapse goes way up. Switching to another anti-TNF-alpha drug is a possibility in either case.
· If you want to stop taking a biological, you are at a higher risk for relapse, though you can restart the biological and it will begin working again in most cases.
· If you have a negative immune reaction to a biological, switching to another is likely to be effective.
· If infliximab is not working for you, have your HACA level and blood levels of the drug tested. If you have low blood levels of both, increase your dosage. If you have a high HACA level, consider a switch to another biological.
1. Afif, Waqqas, Edward V. Loftus, William A. Faubion, Sunanda V. Kane, David H. Bruining, Karen A. Hanson, and William J. Sandborn. "Clinical utility of measuring infliximab and human anti-chimeric antibody concentrations in patients with inflammatory bowel disease." The American journal of gastroenterology 105, no. 5 (2010): 1133-1139.
2. Sandborn, William J., Stephen Hanauer, Edward V. Loftus, William J. Tremaine, Sunanda Kane, Russell Cohen, Karen Hanson, Therese Johnson, Debra Schmitt, and Resa Jeche. "An open-label study of the human anti-TNF monoclonal antibody adalimumab in subjects with prior loss of response or intolerance to infliximab for Crohn's disease." The American journal of gastroenterology 99, no. 10 (2004): 1984-1989.
3. Afif, Waqqas, Jonathan A. Leighton, Stephen B. Hanauer, Edward V. Loftus, William A. Faubion, Darrell S. Pardi, William J. Tremaine et al. "Open‐label study of adalimumab in patients with ulcerative colitis including those with prior loss of response or intolerance to infliximab." Inflammatory bowel diseases 15, no. 9 (2009): 1302-1307.
4. Haraoui, Boulos. "Differentiating the efficacy of the tumor necrosis factor inhibitors." In Seminars in arthritis and rheumatism, vol. 34, no. 5, pp. 7-11. WB Saunders, 2005.
5. Haraoui, Boulos, Edward C. Keystone, J. Carter Thorne, Janet E. Pope, Isaac Chen, Charles G. Asare, and Jonathan A. Leff. "Clinical outcomes of patients with rheumatoid arthritis after switching from infliximab to etanercept." The Journal of rheumatology 31, no. 12 (2004): 2356-2359.
6. Aikawa, Nádia Emi, Jozélio Freire de Carvalho, Clovis Artur Almeida Silva, and Eloísa Bonfá. "Immunogenicity of anti-TNF-α agents in autoimmune diseases."Clinical reviews in allergy & immunology 38, no. 2-3 (2010): 82-89.
7. Louis, Edouard, Jean–Yves Mary, Gwenola Vernier–Massouille, Jean–Charles Grimaud, Yoram Bouhnik, David Laharie, Jean–Louis Dupas et al. "Maintenance of remission among patients with Crohn's disease on antimetabolite therapy after infliximab therapy is stopped." Gastroenterology142, no. 1 (2012): 63-70.Buch, M. H., H. Marzo-Ortega, S. J. Bingham, and P. Emery. "Long-term treatment of rheumatoid arthritis with tumour necrosis factor α blockade: outcome of ceasing and restarting biologicals." Rheumatology 43, no. 2 (2